Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 73, NWS Austin/San Antonio, TX

September 11, 2006Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 11, 2006, 5:31 PM CDT for Val Verde County, Texas. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2006, 5:31 PM CDT (22:31 UTC)
Expired
Sep 11, 2006, 7:00 PM CDT
In force
89 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 141 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 112231
FFWEWX
TXC465-120000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 PM CDT MON SEP 11 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 700 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE PANDALE AND LANGTRY

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 3023 10167 2971 10172 2967 10151 2972 10133
      3026 10108

$$
2 follow-up statements
000 
WGUS74 KEWX 112339
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT MON SEP 11 2006

TXC465-120000-
VAL VERDE TX-
636 PM CDT MON SEP 11 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR VAL
VERDE COUNTY...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE 
WARNED AREA. RADAR ESTIMATES OF 2 TO 4 INCHES WERE NOTED WEST OF 
HIGHWAY 1024 BETWEEN PANDALE AND LANGTRY. 

THE RAINFALL WILL DIMINISH DURING THE NEXT HOUR AND SHOULD END BY 8 
PM. ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH ARE 
EXPECTED WITH ISOLATED AMOUNTS TO 2 INCHES POSSIBLE. 

REMEMBER TO DRIVE SAFELY IN AREAS WHERE WATER IS PONDING OR IN 
POORLY DRAINED LOCATIONS AND LOW WATER CROSSINGS WERE WATER WILL 
CONTINUE TO FLOW FOR SEVERAL MORE HOURS.

LOCATIONS IN THE WARNING INCLUDE PANDALE AND LANGTRY

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 3023 10167 2971 10172 2967 10151 2972 10133
      3026 10108

$$
000 
WGUS74 KEWX 120009
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CDT MON SEP 11 2006

TXC465-120017-
VAL VERDE TX-
707 PM CDT MON SEP 11 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR VAL VERDE COUNTY...

LIGHT TO MODERATE RAINFALL CONTINUES ACROSS THE NORTHERN PORTIONS OF 
VAL VERDE COUNTY. IF YOU MUST TRAVEL DURING THE NEXT FEW HOURS...USE 
EXTREME CAUTION IN AREAS WHERE PONDING OF WATER HAD OCCURRED ON THE 
ROADWAY...OR IN AREAS OF POOR DRAINAGE AND NEAR LOW WATER CROSSINGS 
WHERE IT WILL TAKE SEVERAL HOURS FOR THE WATER TO DRAIN OFF.

LAT...LON 3023 10167 2971 10172 2967 10151 2972 10133
      3026 10108

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:00 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 11, 3:00 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT MON SEP 11 2006

.DISCUSSION...
WET AND RAINY DAY ACROSS SOUTH CENTRAL TEXAS AS MOISTURE SPREAD
NORTH OUT OF SOUTH TEXAS, AND FRONTAL BOUNDARY DRIFTED SOUTH INTO THE
HILL COUNTRY. WILL CONTINUE TO SEE MORE RAIN ACROSS THE CWA
TONIGHT AND TOMORROW AS THE WEAK COLD FRONT CONTINUES TO PROGRESS
SOUTHWARD. GIVEN THE MOIST TROPICAL AIRMASS SITTING OVER THE
REGION, WILL LIKELY SEE WIDESPREAD RAINFALL TOTALS OF AT LEAST
HALF OF AN INCH BEFORE TOMORROW NIGHT. LOCALLY HIGHER AMOUNTS UP
TO 3 INCHES WILL BE POSSIBLE, AND COULD CAUSE PROBLEMS FOR LOW-
LYING AND URBAN AREAS. WIDESPREAD FLOODING DOES NOT LOOK LIKE AN
ISSUE AT THIS POINT, AS MOST AREAS ACROSS THE CWA ARE STILL UNDER
EXTREME DROUGHT CONDITIONS.

WEDNESDAY AND THURSDAY LOOK TO BE DRIER AS THE FRONT PUSHES SOUTH
OUT OF OUR AREA. TEMPERATURES BEHIND THE FRONT WILL BE A FEW
DEGREES BELOW MID-SEPTEMBER NORMALS, WITH MUCH OF SOUTH CENTRAL
TEXAS DIPPING INTO THE LOWER TO MID 60S BY THURSDAY MORNING.
TEMPERATURES WILL GRADUALLY WARM UP OVER THE WEEKEND AS SOUTHWEST
FLOW ALOFT BRINGS A RETURN OF PACIFIC MOISTURE TO THE REGION.
STILL NO GOOD CONSENSUS WITH MODEL GUIDANCE ABOUT THE CHANCE OF
RAIN OVER THE WEEKEND AND INTO EARLY NEXT WEEK. FOR NOW, WENT WITH
SLIGHT TO LOW-END CHC POPS, MAINLY ALONG AND SOUTH OF THE I-35
CORRIDOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  88  68  89 / 50 40 10 -
AUSTIN BERGSTROM INTL AIRPORT  68  89  66  89 / 50 40 10 -
DEL RIO INTL AIRPORT           71  87  71  87 / 40 50 20 20
SAN ANTONIO INTL AIRPORT       71  87  69  87 / 50 60 20 10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/01/JB
Hazardous weather outlook, Sep 11, 5:14 AM CDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 AM CDT MON SEP 11 2006

TXZ171>173-183>194-202>209-217>225-228-121000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
514 AM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS. THE MAIN THREAT IS
LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AND
TUESDAY NIGHT. THE MAIN THREAT IS LOCALLY HEAVY DOWNPOURS.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:05 PM CDTFlash Flood WarningEWXKarnes115 min
Sep 11, 3:28 PM CDTFlash Flood WarningEWXWilliamson92 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.